Drug-induced heart failure.
Am J Health Syst Pharm. 2011 Oct 1;68(19):1791-804
Authors: Maxwell CB, Jenkins AT
Purpose The published evidence on the role of various drugs and medication classes in causing or exacerbating heart failure (HF) is reviewed, with discussion of precautions and management strategies for use in clinical practice. Summary A literature search was conducted to identify reports of new-onset HF and exacerbations of HF associated with medication use published from 1960 to January 2011. A large body of evidence from controlled clinical trials has led to an improved understanding of well-established causes of drug-induced HF symptoms (e.g., thiazolidinediones, certain older chemotherapy agents) while implicating a wide range of other commonly used drugs and drug classes (e.g., tyrosine kinase inhibitors, biological response modifiers) as having causal or contributory roles. Among the various medications cited in cases of drug-induced HF, some have been linked to significantly increased risks of stroke, myocardial infarction, and death, particularly in patients with existing cardiovascular (CV) disorders or CV risk factors. In recent years, postmarketing and surveillance data have linked a number of newer medications-including the antiarrhythmic dronedarone, the antifungal itraconazole, and the anti-cancer drugs trastuzumab, lapatinib, and bevacizumab-to serious cardiac effects not reported during clinical trials. Conclusion A variety of agents have been associated with drug-induced HF. Patients receiving agents that have been implicated in cases of new-onset HF or exacerbations of HF should be monitored for signs and symptoms of CV effects.
PMID: 21930637 [PubMed - in process]